Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 89, NWS State College, PA

July 4, 2012Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2012, 6:58 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 6:58 PM EDT (22:58 UTC)
Expired
Jul 4, 2012, 7:48 PM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 113 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:09 PM EDTHAIL 1.752 Nw Jerome, PA
Jul 4, 7:10 PM EDTHAIL 12 Nw Hooversville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WUUS51 KCTP 042258
SVRCTP
PAC009-111-050000-
/O.NEW.KCTP.SV.W.0089.120704T2258Z-120705T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
658 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 800 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR JENNERSTOWN...MOVING
  SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
  SIZE HAIL. 

* LOCATIONS IN THE WARNING INCLUDE...
  BOSWELL...
  ACOSTA...
  SOMERSET...
  FRIEDENS...
  CENTRAL CITY...
  BERLIN...

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 130.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 3986 7885 4009 7924 4012 7921 4012 7919
      4015 7917 4028 7907 4009 7865
TIME...MOT...LOC 2258Z 315DEG 13KT 4017 7905

$$

FORECASTER: DEVOIR
1 follow-up statement
494 
WWUS51 KCTP 042348
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 PM EDT WED JUL 4 2012

PAC009-111-042358-
/O.CAN.KCTP.SV.W.0089.000000T0000Z-120705T0000Z/
BEDFORD PA-SOMERSET PA-
748 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SOMERSET AND WEST
CENTRAL BEDFORD COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3986 7885 4009 7924 4012 7921 4012 7919
      4015 7917 4028 7907 4009 7865
TIME...MOT...LOC 2348Z 315DEG 13KT 4004 7888

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:33 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 4, 5:33 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT WED JUL 4 2012

.SYNOPSIS...
HOT SUMMERTIME WEATHER CONDITIONS WILL PREVAIL ACROSS CENTRAL
PENNSYLVANIA INTO THE WEEKEND. THERE WILL BE A CHANCE FOR
A FEW SHOWERS AND THUNDERSTORMS INTO TONIGHT...FOLLOWED BY FAIR
AND DRY WEATHER FOR THURSDAY AND FRIDAY. THERE WILL BE A CHANCE
FOR SHOWERS AND STORMS AGAIN BY THE WEEKEND...AS THE COLD FRONT
MOVES SOUTHWARD TOWARD PA.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
LEFT A CHANCE OF SHOWERS AND STORMS IN FOR EARLY TONIGHT...
AS REMAINS OF MCS DROPS SE. NEW STORM ON THE OH...PA BORDER...
MORE IN LINE WHERE I EXPECTED THE FIRST BATCH OF STORMS TO
MOVE INTO. DID ISSUE SOME STATEMENTS AND A WARNING EARLIER...
NO REPORTS YET.

FOR TEMPS...DID UP MIN TEMPS TONIGHT.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THERE WILL STILL BE A CHC OF ANOTHER MCS DROPPING SE...BUT
LESS CHANCE THAN LAST NIGHT. THIS COULD BE THE CASE FOR ANY
OF THE NEXT FEW DAYS...AS THERE WILL BE LITTLE CHANGE IN THE
PATTERN. NW FLOW...WITH CENTRAL PA BEING ON THE NORTHERN EDGE
OF A LARGE AREA OF INTENSE HEAT.

MAV GUIDANCE STILL DROPS DEWPOINTS OFF SOME...BUT NOT AS
FAST OR AS MUCH AS IN RECENT DAYS. STILL A LITTLE DROP WILL
KEEP THE MIDDLE AND LOWER SUSQUEHANNA VALLEY JUST BELOW HEAT
ADVISORY LVLS. DID UP TEMPS A LITTLE ON THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
NO REAL NOTABLE CHANGES TO CURRENT EXTENDED FORECAST AS LONG RANGE
MODEL TRENDS REMAINING CONSISTENT.

RIDGE FLATTENS AND BEGINS TO EXTEND FURTHER EASTWARD INTO CENTRAL
PA THU NIGHT INTO FRI. THOUGH AN ISOLATED LATE AFTERNOON/EVE TSTM
WILL BE POSS OFF THE HIGHER TERRAIN IN THE SW THU...WARMING TEMPS
ALOFT AND A SWATH OF DRIER AIR RIDING AROUND THE RIDGE SHOULD
INHIBIT ANY CONVECTION ON FRIDAY. WITH PLENTY OF
SUNSHINE...HOT WEATHER CONTINUES FRI INTO SAT...WITH READINGS
REMAINING 10-15F ABOVE NORMAL /AND HEAT INDICES CONTINUING TO
APPROACH 100F IN THE SE/. HEAT HEADLINES MAY BE A POSSIBILITY IF
DEWPOINTS INCH CLOSER TO 70F ON SATURDAY...BUT DEEPEST LOW LEVEL
MOISTURE WILL REMAIN OFF TO OUR WEST. NIGHTS WILL CONTINUE TO BE
QUITE MUGGY AND WARM...ESPECIALLY ACROSS THE SOUTH.

OVER THE WEEKEND...HIGH PRESSURE RIDGE CENTERED OVER THE C PLAINS
BUILDS WESTWARD AS UPPER LEVEL WAVE DROPPING ACROSS CENTRAL CANADA
RE-CARVES THE TROUGH OVER OHIO VALLEY. THIS TROUGH WILL GRADUALLY
SAG FURTHER OVER THE REGION LATE SATURDAY INTO SUNDAY...PUSHING
A COOL FRONT THROUGH THE REGION FROM THE NORTH...AND BRINGING
RENEWED CHANCES FOR SCT TSTMS INITIALLY ACROSS THE NORTH LATE
SATURDAY...AND THEN ACROSS PA LATE SATURDAY NIGHT INTO SUNDAY.
DRY COOLER AIR BEHIND THE FRONT WILL GRADUALLY WORK IN LATE IN
THE WEEKEND LAST INTO MIDWEEK. THIS WILL BRING RELIEF FROM THE
SUMMERTIME HEAT...DROPPING TEMPS BACK TO SEASONAL NORMALS.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...

5PM UPDATE HAS A FEW THUNDERSTORMS TO CONTEND WITH. COVERAGE IS
VERY SMALL SO ODDS OF A TERMINAL TAKING A DIRECT HIT ARE
CORRESPONDINGLY SMALL. JST HAS THE CLOSEST STORM TO THE
AERODROME. OTHERWISE I WOULD ESTIMATE LESS THAN 20% CHANCE OF BEING
AFFECTED.

EXPECT SOME FOG FOR LATE TONIGHT...BUT AGAIN COVERAGE SHOULD NOT
BE WIDESPREAD.

HOT AND MAINLY DRY CONDITIONS TO PREVAIL INTO EARLY NEXT WEEK.

OUTLOOK...

THU...AM FOG OTHERWISE VFR.

FRI...VFR.

SAT-MON...ISOLATED TSRA POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MARTIN/STEINBUGL
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...RXR
AVIATION...LA CORTE/MARTIN
Hazardous weather outlook, Jul 4, 1:16 PM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT WED JUL 4 2012

PAZ004-005-010-011-017>019-024>028-033>036-051730-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-
116 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH LOCALIZED
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ046-049>053-056>059-063>066-051730-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
116 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON.

IN ADDITION...HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY EXCEED 100 DEGREES DURING THE AFTERNOON FROM
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-012-037-041-042-045-051730-
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-
116 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

In the hours before

Special weather statement, Jul 4, 6:16 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT WED JUL 4 2012

PAZ017>019-042300-
CLEARFIELD PA-NORTHERN CENTRE PA-SOUTHERN CENTRE PA-
616 PM EDT WED JUL 4 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLEARFIELD AND
SOUTHWESTERN CENTRE COUNTIES...

AT 613 PM EDT...A STRONG THUNDERSTORM WAS NEAR PHILIPSBURG...MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT BLACK MOSHANNON STATE
PARK...PORT MATILDA...PARK FOREST AND STATE COLLEGE.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 128 AND 143...I-99 BETWEEN MILE MARKERS 61
AND 84.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...
ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD 45...
STATE ROAD 350.

LAT...LON 4090 7765 4072 7777 4074 7782 4072 7789
      4090 7832 4107 7822

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:03 PM EDTSpecial Weather StatementCTPWarren72 min
Jul 3, 8:37 PM EDTSevere Thunderstorm WarningCTPWarren38 min
Jul 3, 9:50 PM EDTSpecial Weather StatementCTPClearfield, Elk55 min
Jul 3, 10:36 PM EDTSpecial Weather StatementCTPCambria, Centre, Clearfield54 min
Jul 3, 11:36 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Huntingdon, Mifflin29 min
Jul 4, 12:07 AM EDTSpecial Weather StatementCTPBedford, Franklin, Fulton, Somerset53 min
Jul 4, 2:27 AM EDTSpecial Weather StatementCTPSomerset63 min
Jul 4, 11:06 AM EDTSpecial Weather StatementCTPMcKean, Warren69 min
Jul 4, 11:27 AM EDTSevere Thunderstorm WarningCTPWarren48 min
Jul 4, 11:53 AM EDTSpecial Weather StatementCTPMcKean37 min
Jul 4, 5:34 PM EDTSevere Thunderstorm WarningCTPBedford, Cambria, Somerset41 min
Jul 4, 6:06 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset54 min
Jul 4, 6:16 PM EDTSpecial Weather StatementCTPCentre44 min
Jul 4, 7:15 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset45 min
Jul 4, 7:33 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Somerset42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.